Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Midland/Odessa, TX

April 30, 1999Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 30, 1999, 12:24 PM CDT for Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1999, 12:24 PM CDT (17:24 UTC)
Expired
Apr 30, 1999, 3:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1999-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1999-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 301726
FFWMAF
TXC389-302000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1224 PM CDT FRI APR 30 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN REEVES COUNTY IN WESTERN TEXAS

* UNTIL 300 PM CDT

* AT NOON CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED
  OVER NORTHERN REEVES COUNTY... MOVING SLOWLY NORTH.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING ACROSS SALT CREEK NORTH OF ORLA NEAR HIGHWAY 285 THROUGH
  300 PM CDT.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! A FLASH FLOOD
WATCH2 IS ALSO IN EFFECT UNTIL 5 PM CDT.  A SEVERE THUNDERSTORM WATCH
IS ALSO IN EFFECT UNTIL 6 PM CDT.

RRF/GNM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 11:39 AM CDT, 45 minutes earlier.

Area forecast discussion, Apr 30, 11:39 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1139 AM CDT FRI APR 30 1999

ACTIVE MORNING IN THE MAF CWA FOR CONVECTION AND UNFORTUNATELY I DO
NOT HAVE TOO MUCH TIME TO ELABORATE ON THE SITUATION. RATHER
SIGNIFICANT MOISTURE INCREASE ACROSS THE AREA DURING THE PAST 24
HOURS HAS RESULTED IN A MOIST AND UNSTABLE AIRMASS. THETA-E
RIDGE AXIS ORIENTED NEARLY NW-SE ACROSS THE CENTER OF THE MAF
CWA...AND UPPER LOW TO THE W SHOULD KICK A FAIRLY VIGOROUS
SHORTWAVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. STALLED FRONTAL
BOUNDARY PRESENTLY LAYING ACROSS THE NRN PORTION OF THE MAF CWA WILL
BE A FOCAL POINT TODAY FOR POTENTIALLY HEAVY RAIN. MOST SIGNIFICANT
AREA OF CONCERN FOR THE EARLY AFTERNOON HOURS WILL BE SE NM...WHERE
TRAINING CELLS AND HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN THE
SHORT TERM. LATER THIS AFTERNOON MAY SEE SOME MORE SIGNIFICANT
CONVECTION TO THE WEST. WIND SHEAR PROFILES VERY IMPRESSIVE...BUT
WIDESPREAD CONVECTION MAY INHIBIT THE THREAT OF SUPERCELL
DEVELOPMENT. STILL...WITH THE UNSTABLE AIRMASS AND IMPRESSIVE
HODOGRAPH...I CANNOT RULE OUT A SUPERCELL OR TWO BY LATE AFTERNOON
OR TONIGHT. HAVE UPDATED WORKZONES TO TWEAK SOME TEMPS AND POPS...AND
TO INCLUDE A SOON TO BE RELEASED FFA.

DJK

In the hours before

Special weather statement, Apr 30, 10:59 AM CDT, 1 hour 25 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-010000-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND TX
1058 AM CDT (958 AM MDT) FRI APR 30 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY AND TONIGHT...

SYNOPSIS: AN UPPER LEVEL STORM SYSTEM SPINNING OVER THE SOUTHWESTERN
U.S. WILL EJECT ANOTHER PIECE OF ENERGY ACROSS THE OUTLOOK AREA
TODAY.  MEANWHILE...A STATIONARY FRONT WAS LOCATED NEAR A ROSWELL...
MIDLAND...TO WACO LINE THIS MORNING AND IS EXPECTED TO MOVE LITTLE
THROUGHOUT THE DAY.  IN ADDITION...A DRYLINE EXTENDED SOUTHWARD FROM
THE FRONT ALONG THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
THESE FEATURES WILL BECOME THE FOCUS FOR SEVERE WEATHER TODAY.

BREAKS IN THE CLOUDS WILL LET SUNSHINE TO WARM THE SURFACE OF THE
EARTH AND FURTHER DESTABILIZE THE ATMOSPHERE.  A JET STREAK PUNCHING
NORTHEASTWARD THROUGH NEW MEXICO...ALONG WITH THE APPROACHING UPPER
LEVEL ENERGY...WILL AID LIFT IN THE VICINITY OF THE DRYLINE.  THE
MOST SUSCEPTIBLE AREA FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE
OVER SOUTHEAST NEW MEXICO AND THE TRANS PECOS WHERE THE DRYLINE AND
STATIONARY FRONT ARE IN CLOSE PROXIMITY.  STORMS WILL MOVE TO THE
NORTH-NORTHEAST INTO PERMIAN BASIN LATER TODAY.

AS WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN WEAK...
LARGE HAIL...STRONG WINDS...AND FLASH FLOODING WILL CONTINUE TO BE
THE MAIN SEVERE WEATHER THREATS.  HOWEVER...WITH SOME TURNING OF
THE WINDS...SUPERCELL DEVELOPMENT CAPABLE OF PRODUCING WEAK
TORNADOES WILL BE POSSIBLE...ESPECIALLY DURING AND AFTER MAXIMUM
DAYTIME HEATING.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:35 PM CDTSevere Thunderstorm WarningMAFCulberson40 min
Apr 29, 7:52 PM CDTTornado WarningMAFCulberson, Reeves38 min
Apr 29, 8:30 PM CDTTornado WarningMAFLoving, Reeves45 min
Apr 29, 8:43 PM CDTSevere Thunderstorm WarningMAFCulberson62 min
Apr 29, 9:15 PM CDTTornado WarningMAFReeves45 min
Apr 29, 9:42 PM CDTTornado WarningMAFCulberson48 min
Apr 29, 9:44 PM CDTFlash Flood WarningMAFLoving, Reeves, Ward3 hr
Apr 29, 11:19 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves26 min
Apr 30, 11:35 AM CDTTornado WarningMAFLoving25 min
Apr 30, 12:14 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves46 min
Apr 30, 1:02 PM CDTSevere Thunderstorm WarningMAFLoving18 min
Apr 30, 1:13 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
Apr 30, 1:18 PM CDTSevere Thunderstorm WarningMAFPecos42 min
Apr 30, 2:08 PM CDTSevere Thunderstorm WarningMAFBrewster37 min
Apr 30, 2:49 PM CDTSevere Thunderstorm WarningMAFLoving26 min
Apr 30, 2:58 PM CDTSevere Thunderstorm WarningMAFTerrell47 min
Apr 30, 3:29 PM CDTTornado WarningMAFAndrews, Gaines31 min
Apr 30, 4:11 PM CDTFlash Flood WarningMAFLoving3 hr
Apr 30, 4:32 PM CDTTornado WarningMAFGaines43 min
Apr 30, 4:55 PM CDTSevere Thunderstorm WarningMAFLoving45 min
Apr 30, 5:12 PM CDTTornado WarningMAFGaines33 min
Apr 30, 5:47 PM CDTSevere Thunderstorm WarningMAFGaines58 min
Apr 30, 6:21 PM CDTSevere Thunderstorm WarningMAFLoving44 min
Apr 30, 6:40 PM CDTSevere Thunderstorm WarningMAFGaines50 min

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.